Methotrexate Side Effects

Options

Hello all

I have read many articles and comments about the side effects of this medication, but I can't find anything regarding my query and wondered if anyone on here can help ...

I started on Methotrexate 15mg for the first 2 weeks - then up to 20mg - in total I have been taking the medication for 6 weeks now and just started with the side effects - nausea, tummy upset.

I thought the side effects were supposed to calm down after your body adjusts rather than start-up. Has anyone else suffered from no side effects for the first 6 weeks and then appear after this time?

Comments

  • pisica
    pisica Member Posts: 19
    Options

    I had a little nausea to start with, which went away for a while but then came back with a vengeance after about 10 weeks. Around that time, I also had a pretty bad flare, and my GP and Rheumatologist thought I probably wasn't absorbing the methotrexate properly. I was switched to injections, which has reduced the nausea a lot, and put on Ondansetron that I take three days per week. It's not ideal, but the nausea is now a background thing I can mostly ignore for 2-3 days, rather than a constant presence for about 5 days a week.

    Long story short, it's worth mentioning to your Rheumy. They might be able to offer anti-emetics or a switch to a different formulation.

  • stickywicket
    stickywicket Member Posts: 27,713
    Options

    it might be the increased dóse. Take it with food. Some find taking it at night helps. But, in the final analysis, ring your rheumatology team.

    If at first you don't succeed, then skydiving definitely isn't for you.
    Steven Wright
  • frogmorton
    frogmorton Member Posts: 29,425
    Options

    Definitely try taking it with food I agree with Stickywicket. Some of us take it before bed so some of the worst side effects are 'slept off' and I remember someone was it @lindalegs ? saying fish and chips helped her!

    How many days a week are you taking your folic acid?

    I hope it settles but if it doesn't maybe you will need achat with rheumatology?

    Take care

  • ElsieBoo
    ElsieBoo Member Posts: 5
    Options

    I have a consultation coming up and will discuss it with my consultant, but thank you all for your recomendations.

    I take my folic acid tablets 6 days a week. I just thought it strange that I had gone 6 weeks with no side effects and then in the middle of the night it took me by surprise.😕

  • lindalegs
    lindalegs Member Posts: 5,393
    Options

    Hi ElsieBoo,

    It's a long time since I was on Methrexate but I know it helped me a lot initially. My problem was sickness and I found it wiped a day out for me with spending it in bed every Friday! If I remember I took my weekly dose on a Monday. This didn't subside over time for me so I was taken off it and then, as I'd failed two Dmards, my rheumy put me on Enbrel (now Benepali) and I have had no noticeable side effects from this. I do think taking it at night might be worth a try as @stickywicket suggested but discuss it with your rheumy anyway.

    Toni ( @frogmorton ) I could well have suggested the fish n chips as they are my favourite meal forever!

    Love,

    Love, Legs x
    'Make a life out of what you have, not what you're missing'
  • frogmorton
    frogmorton Member Posts: 29,425
    Options

    I thought it was you @lindalegs 😂

    @ElsieBoo taking folic acid 6 days? Apart from taking it before bed and eating savoury, getting plenty of rest the following day I don't have any other suggestions.

    Might have to be a chat with rheumatology if it doesn't settle ((()))

  • cola
    cola Member Posts: 6
    Options

    Hi, yes I found the same, after a few months I had bad sickness. So much so that I lost a few weekly doses down the toilet! I tried spreading out the pills across the day but just felt awful all day and taking at night. I started to get a real phobia about taking any pils....

    My doctors wanted to give anti sickness pills which obviously wouldn't of worked (just another pill) but Rheumatology changed me to injections and within a couple of weeks the sickness stopped. Defo speak to the hospital. Good luck